A 35-year-old DJ was recently admitted to a Nairobi private hospital with pains in the left arm, jaundice and general body weakness.
Little did he know how big trouble he was in.
The jaundice, yellow discolouration of the eyes, and other preliminary symptoms, sent doctors searching for liver trouble.
“But the man had a pretty clean medical history,” says a doctors’ report that does not disclose the patient’s name for ethical reasons.
He did not have a significant medical history, prior liver trouble and neither liver disease in the family.
He, however, owned up to significant dalliance with the bottle in the past but not in the past six months to the hospitalisation.
He had not used prescription or over-the-counter medications in recent months.
“He worked as a disc jockey and was an avid weight-lifter,” shows the report.
Importantly though, the two doctors who observed him said he had been daily taking a bodybuilding herbal diet supplement for the past one year.
Dr Edna Kamau, a physician and lecturer at the University of Nairobi and Dr Eric Mugambi, a clinician, report their experience with Mr DJ in the East African Medical Journal.
A physical examination of the liver showed further signs of jaundice. Further tests including from a biopsy showed signs of hepatitis but with no conclusive cause.
“Our patient was at risk of developing acute liver failure,” explain the duo.
Acute liver failure is loss of its function and can be life-threatening.
After more extensive examinations, the doctors suspected the herbal supplement as the cause of their patient’s liver problem and advised its withdrawal.
“After the withdrawal the patient experienced rapid and complete recovery,” says the study.
Six months later, without any herbal supplement, the DJ shows no symptoms of liver disease and the organ has returned to normal function.
Unregulated herbal dietary supplements, the doctors say, are becoming a major health concern to local clinicians.
“There are numerous reports of liver injury from bodybuilding products, some shown or suspected to contain anabolic steroids.”
Anabolic steroids are compounds which are increasingly being used for muscle building but sometimes with serious side effects.
The report says locally, the problem is compounded by the presence of many types of food dietary supplements whose contents cannot be verified for safety.
“This case adds to the growing evidence of liver injury due to herbal dietary supplements.”
But given the current lax regulatory nature of the market the doctors advise enthusiasts of herbal dietary supplements to be cautions.
A three-phase study on the safety of nutrition supplements and herbal products marketed in Kenya and completed in August shows most to be highly-contaminated.
The studies by the Kenya Medical Research Institute showed most of the products to be contaminated with life-threatening toxins.
In a joint effort to address the problem, the Pharmacy and Poisons Board and Kenya Bureau of Standards now require all such products be inspected for safety at the country of origin and issued with an official mark of safety.